South Carolina, 2001

Flash Flood and Hail in South Carolina, June 26 to 28, 2001

June 26 to 28, 2001 · NWS CAE · 9 events in 5 counties and zones

5 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 26, 1:55 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 26, 1:55 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT TUE JUN 26 2001

CONVECTION DEVELOPING ACROSS CSRA/ SOUTH MIDLANDS MOVING NORTH.
500-300 MB VORT TROUGH ROTATING THRU AREA AT THE MOMENT. AIRMASS
VERY UNSTABLE WITH SFC BASED LI AROUND -7 AND CAPE 2500 TO 3000
J/KG. SURFACE TROUGH EXTENDING FROM CSRA NORTH THROUGH PIEDMONT.
HIGH THETA-E AIR SPREADING ACROSS AREA WITH SOUTHEAST LOW LEVEL
FLOW. PRECIP WATERS AROUND 1.5 INCH SUGGEST POTENTIAL FOR HEAVY
RAIN...ALSO HAIL THREAT NOTICED. ANOTHER WEAK TRIGGER LATER TONIGHT
AS MID LEVEL SHORT WAVE MOVES FROM SOUTHERN GA NORTH THROUGH
MIDLANDS. AT MIDNIGHT AIRMASS STILL MODERATELY UNSTABLE WILL KEEP
CHANCE TSTM OVERNIGHT BUT EXPECT MAINLY BEFORE MIDNIGHT. UPPER LOW
OVER NW TN MOVING NORTHWEST. UPPER LEVELS WARMING ACROSS AREA WED AS
RIDGE OFFSHORE MOVES WEST. HARD TO FIND SIGNIFICANT TRIGGER WED
ALTHOUGH LOW LEVELS REMAIN MOIST...MAIN 850-700MB MOISTURE FLUX
SHIFTING WEST INTO GA THOUGH. WITH WEAKER INSTABILITY WILL GO WITH
SLIGHT CHANCE TSTMS...MAINLY AFTERNOON FOR WED. TROPICAL MOISTURE
ASSOCIATED WITH WEAK EASTERLY WAVE OFF FL EAST COAST MOVES WEST WITH
MODELS INDICATING TROUGH EXTENDING NORTH INTO CSRA. MOISTURE
INCREASES AGAIN THU WILL GO WITH MOS POPS 30 NORTHERN CWA AND 40
CSRA FOR SHOWERS/TSTMS THU. LOW TEMPS BIAS WILL RAISE OVERNIGHT
LOWS. WILL CUT AFTERNOON HIGHS DUE TO CLOUDINESS EXPECTED AND LITTLE
TEMP ADVECTION.

EXTENDED...UPPER LOW CONTINUES TO RETROGRADE THROUGH PERIOD WITH
RIDGE IN THE SOUTHEAST. TROPICAL MOISTURE CONTINUES TO SPREAD NORTH
FROM EAST GULF OF MEXICO THROUGH WEEKEND WILL KEEP CHANCE TSTMS IN
FORECAST. UPPER TROF DEVELOPING EARLY NEXT WEEK AND COLD FRONT MOVES
INTO AREA MONDAY. WILL MENTION CHANCE TSTMS.

FCSTID = 19
CAE   71  89  71  88 /  30  20  20  30
AGS   69  89  70  86 /  30  20  20  40
SSC   71  89  71  88 /  30  20  20  30
OGB   71  89  71  88 /  30  20  20  30

.CAE...
GA...NONE.
SC...NONE.

AWP

In the hours before

Special weather statement, Jun 26, 11:06 AM EST, 3 hours 39 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-262056-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1206 PM EDT TUE JUN 26 2001

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO SPIN OVER
TENNESSEE THIS AFTERNOON AND EVENING. COLD TEMPERATURES ALOFT
COMBINED WITH AFTERNOON HEATING WILL DESTABILIZE THE ATMOSPHERE.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE
WITH LARGE HAIL...WIND GUSTS TO 50 MPH AND RAINFALL BETWEEN 2 AND 3
INCHES.

THESE STORMS WILL BEGIN TO DEVELOP AROUND NOON AND DIMINISH AROUND
SUNSET.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. EMERGENCY PREPAREDNESS
OFFICIALS ARE REQUESTED TO MONITOR THE THREAT OF SEVERE WEATHER AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.

LM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Orangeburg

When
June 26, 2:45 PM EST
Where
Orangeburg County, Orangeburg
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -80.867

EM reported large branches down in North Orangeburg.

Hail, McCormick

When
June 26, 3:15 PM EST
Where
McCormick County, Plum Branch
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.850, -82.267

Sheriff reported 1 inch hail in the Plum Branch area.

Hail, Aiken

When
June 26, 3:20 PM EST
Where
Aiken County, Monetta
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.850, -81.617

Post Office reported 3/4 inch hail just south of Monetta.

Thunderstorm Wind, Orangeburg

When
June 27, 1:20 PM EST
Where
Orangeburg County, Orangeburg
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -80.867

EM reported trees down on a couple of houses.

Hail, Orangeburg

When
June 27, 1:20 PM EST
Where
Orangeburg County, Orangeburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -80.867

EM reported 3/4 inch hail in Orangeburg.

Thunderstorm Wind, Barnwell

When
June 27, 2:30 PM EST
Where
Barnwell County, 10 mi W of Barnwell
Measured
50 kt (58 mph)
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.230, -81.533

Savannah River Site reported trees down and a guard shack overturned.

Thunderstorm Wind, Aiken

When
June 27, 2:50 PM EST
Where
Aiken County, 12 mi S of Aiken
Measured
50 kt (58 mph)
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.370, -81.717

Savannah River Site reported trees down.

Thunderstorm Wind, Richland

When
June 27, 3:45 PM EST
Where
Richland County, 7 mi N of Columbia
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
34.100, -81.017

Highway Dept. reported trees down on Monticell road and hwy 215.

Flash Flood, Richland

When
June 28, 4:38 PM EST to 6:45 PM EST
Where
Richland County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

Sheriff reported flooding on roadways in low lying areas of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2001Every state in 2001This day in weather historyWarnings in South Carolina, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5248854, 5248855, 5248856, 5248941, 5248942, 5248943, 5248945, 5248944, 5248946.